Are you ever constipated, or is it diarrhea? I know you said that you sometimes feel the need to go, but then there's nothing. Is this constipation or does this happen after you have had diarrhea? I call needing to go but having nothing left to come out after having diarrhea the "dry heaves". When people have the vomiting dry heaves their esophagus is pulsating upwards instead of downwards, but there's only so much stuff on your stomach to expel. If you're really sick, you can still have the need to vomit because of your esophagus going the right way, but there's nothing in there to come out. The same thing happens to intestines, I have noticed. You poop everything out, but your intestines keep pulsating downwards, making you feel like you need to poop, but there's nothing to come out.
If you don't alternate between constipation and diarrhea, then there are several things you can try for the diarrhea. First, there's the obvious, Imodium. Start with 1/2 a pill and work your way up half a pill at a time until you stop needing to go to the bathroom. If you end up taking a whole pill or two, then the next time you get sick you can just take one or two at once. I always suggest starting with 1/2 because in people like me, it's really strong and I can go from having diarrhea to severe constipation with just one pill. If you feel like they are too strong or you are going back and forth between C and D and can't afford to chance getting really, really constipated, then you can try Pepto Bismol pills. Take two at a time, 30 minutes apart until the diarrhea stops. They are milder and shouldn't constipate you (they never have me), but everyone works differently; there is a lady on this forum who does get constipated on the Pepto, but not the Imodium. And if you know you are in the middle of a bad spell, then you can preempt a diarrhea attack by just taking an imodium or pepto bismol when you get up. A lot of us have done this to keep from having diarrhea when we are out, even if we may have to suffer a little constipation the next day. You'll start to notice when your guts don't feel right or when you are in a bad patch; don't be afraid to listen to those cues and take medicine before you have a chance to get bad sick.
You can also go back to your doctor and ask for an anti-depressant. They are starting to find that some of the new ones weally help people with IBS motility problems because it relaxes the gut and lets them work. I think of it as your guts being in knots the way your shoulders and back tense and knot up when you are tired or stressed. The anti-depressants can also help calm your nerves and stress which will make your guts worse.
If you suspect a bacterial overgrowth (happens a lot after taking antibioitcs or after food posioning or "stomach flu" illnesses)--which your doctor can test you for, but you can also sort of self-diagnose; you probably have bacteria or yeast overgrowth if you have a white coating in your mouth or on your tongue, you have really smelly gas and bowel movements and/or you have bad breath or a bad taste in your mouth, no matter how much you brush--you can try taking probiotics to overcome this. Some recommended brands are Digestive Advantage and Culturelle. There's also the cheaper route of just acidophillus pills or yogurt. I like Stoneyfield organic yogurt--it helped me--but others here are impressed with the new Actavia brand. Even if you just get cheap generic, it can help. The thing to keep in mind with probiotics is they 1) take a while to work and 2) can cause gas. Acidophillus by itself can give me some gas cramps, but the mixed-strain pacakages and yogurt doesn't. If you experience gas cramps, try a lower dose or switch to yogurt. After a week, add some more in. None of us here has ever heard of a probioitc overdose, so as long as you are not suffering from gas pains, take what you need to get it to work. And wait. It can take anywhere from 2 weeks to a month to make a difference. A lot of it depends on how much bad bacteria you have in there that the good has to fight and get out and some of it depends on how much good bacteria you are ingesting in the first place.
The other thing you can try for diarrhea is calcium. Just one yogurt a day really helped my guts last summer. You can also get Caltrate 600 w/ vitamin D supplements and take one or two a day (I think some people here take three, although the bottle says to take two--but that's for calcium absorption, not for treating diarrhea). Calcium--particularly that brand/type--is constipating in and of itself, but there is some evidence too that calcium helps soothe irritated or inflamed guts (probably why my mother liked to drink milkshakes when she had heartburn). Your guts can become irritated from "stomach bugs" or food posioning, things like that, or from bad bacteria. It can also be irritated by excess bile (my problem). So you may want to go ahead and try the calcium and probiotics in conjunction since they can help each other out.
And lastly, some people here get help from fiber supplements. I think Metamucil is the brand of choice for people with diarrhea, but don't quote me on that. Like probiotics, fiber supplements can cause gas, so you have to add them in slowly.
(Now who has a long post.